Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS Las Vegas, NV

August 3, 2005Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2005, 3:14 PM PDT for Clark County, Nevada. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 3:14 PM PDT (22:14 UTC)
Expired
Aug 3, 2005, 3:37 PM PDT
In force
23 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 61 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 032215
SVRVEF
NVC003-032300-
/O.NEW.KVEF.SV.W.0061.050803T2214Z-050803T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM PDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 400 PM PDT

* AT 310 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...IN ADDITION TO BRIEF HEAVY
  RAIN.  THIS STORM WAS LOCATED JUST NORTH OF SANDY VALLEY...OR
  ABOUT 15 MILES WEST OF JEAN...MOVING VERY SLOWLY TOWARD THE
  SOUTHWEST.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3584 11546 3592 11559 3586 11569 3573 11553

$$

RUNK
1 follow-up statement
000 
WWUS55 KVEF 032237
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT WED AUG 3 2005

NVC003-032245-
/O.CAN.KVEF.SV.W.0061.000000T0000Z-050803T2300Z/
CLARK NV-
335 PM PDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK COUNTY
   IS CANCELLED...

NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED AND THE STORM IS NOW 
WEAKENING BETWEEN SANDY VALLEY AND GOODSPRINGS. 

REPEATING...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK 
COUNTY IS CANCELLED.

LAT...LON 3584 11546 3592 11559 3586 11569 3573 11553

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:10 AM PDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 3, 10:10 AM PDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT WED AUG 3 2005

.SYNOPSIS...HIGH PRESSURE TO THE EAST OF THE SOUTHERN GREAT BASIN
AND MOHAVE DESERT WILL CONTINUE TO KEEP MOIST AND UNSTABLE
CONDITIONS ACROSS THE REGION. THIS WILL RESULT IN SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA INTO THE END OF
THE WEEK.
&&

.UPDATE...THUNDERSTORMS FROM LAST NIGHTS STORMS PRODUCED A FAIRLY
WIDE AREA OF DEBRIS CLOUDS OVER MOHAVE/EASTERN SAN BERNARDINO/CLARK
COUNTIES THIS MORNING. CLOUDS DISSIPATING ATTM...HOWEVER INITIAL
HEATING TEMPERED THUS WILL LIKELY DELAY ONSET OF THUNDERSTORMS UNTIL
LATER IN THE AFTERNOON THIS AREA. DRY LINE STILL SEEN ON WATER VAPOR
FROM CENTRAL SAN BERNARDINO COUNTY/SOUTHERN NYE AND THEN ACROSS
CENTRAL LINCOLN COUNTY AND WILL LIKELY BE FOCUS FOR INITIAL
CONVECTION. ONCE AGAIN WILL NEED TO WATCH OUTFLOW BOUNDARIES AFTER
CONVECTION STARTS AND MONITOR THROUGH THE DAY. OVERALL CURRENT
FORECAST ON TRACK...THUS NO NEED FOR UPDATES ATTM.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
THUNDERSTORMS WILL ONCE AGAIN FORM THIS AFTERNOON ACROSS MAINLY THE
PEACH SPRING/MORMON MESA CORRIDOR AND THEN ACROSS DAGGETT APPROACH
DURING THE LATE AFTERNOON/EVENING. POSSIBLE ACTIVITY IN THE KLAS
VALLEY WITH OUTFLOW BOUNDARIES MAY CAUSE ERRATIC WINDS THROUGH 06Z.
&&

.PREV DISCUSSION...347 AM PDT...SEVERAL THINGS HAPPENED OVERNIGHT
ALONG THE SOUTHWESTERN CWA. TWO COLLIDING OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION SET OFF SCATTERED THUNDERSTORMS OVER CLARK COUNTY
FROM HENDERSON EAST THROUGH THE LAKE MEAD RECREATION AREA. THIS
PRODUCED A SPECTACULAR LIGHTNING SHOW AND HEAVY RAIN THAT CAUSED
SOME MINOR FLOODING IN HENDERSON/BOULDER CITY AND THE LAKE MEAD AREA
WHERE UPWARDS OF .75 INCHES FELL. FURTHER SOUTH...A LARGE MCS FORMED
OVER SOUTHCENTRAL ARIZONA AND MOVED TO THE NORTHWEST PRODUCING
STRONG WIND GUSTS AND HEAVY RAIN IN THE LAKE HAVASU AREA. AS OF 3
AM...SCATTERED THUNDERSTORMS ARE STILL FIRING IN EXTREME SOUTHERN
CLARK...EASTERN SAN BERNARDINO AND WESTERN MOHAVE COUNTIES.

THE EXTENSIVE CLOUD COVER GENERATED BY THE LINGERING THUNDERSTORM
ACTIVITY WILL SUPPRESS TEMPERATURES FOR A WHILE TODAY FOR AREAS
MAINLY SOUTH AND EAST OF THE LAS VEGAS VALLEY. ANOTHER CONCERN TODAY
WILL BE WHERE BOUNDARIES FROM THE MCS AND OTHER CONVECTION END UP.
THIS COULD PROVIDE A MECHANISM FOR STORMS FIRING TODAY. ON THE
LARGER SCALE...A SHORTWAVE MOVING ACROSS THE NORTHERN U.S. WILL
SUPPRESS AND WEAKEN THE HIGH PRESSURE AREA THAT HAS BEEN DOMINANT
OVER THE FOUR CORNERS REGION FOR THE PAST SEVERAL DAYS. AS THIS
TROUGH MOVES EAST...THE HIGH ELONGATES AND STRETCHES ACROSS THE
SOUTHWESTERN HALF OF THE COUNTRY THROUGH THURSDAY. IT EVENTUALLY
RE-ESTABLISHES ITSELF OVER NEVADA BY THE WEEKEND AND STRENGTHENS.
MODELS CONTINUE TO SHOW A MOIST AND UNSTABLE AIRMASS ACROSS THE
SOUTHERN HALF OF THE CWA THROUGH THE NEXT SEVEN DAYS AND WILL LIKELY
SEE ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON IN THIS
REGION. THE WESTERN PARTS OF THE FORECAST AREA SHOULD REMAIN ON THE
DRY SIDE THROUGH THURSDAY BUT AS THE HIGH SETTLES OVER WESTCENTRAL
NEVADA BY THE WEEKEND...THE MOISTURE AND INSTABILITY COULD RETURN TO
THIS AREA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

JENSEN/SALMEN
Hazardous weather outlook, Aug 3, 8:46 AM PDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
846 AM PDT WED AUG 3 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-041540-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
846 AM PDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...WEDNESDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A
LINE FROM CENTRAL SAN BERNARDINO COUNTY CALIFORNIA...TO DESERT ROCK
NEVADA AND THEN TO NORTHERN LINCOLN COUNTY. SOME OF THE STORMS WILL
LIKELY PRODUCE SMALL HAIL...STRONG WINDS...AND LOCALIZED HEAVY
RAIN...WHICH COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
WEEKEND. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:34 PM PDTSevere Thunderstorm WarningVEFClark41 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.